Turkish Journal of
Endocrinology and Metabolism
Case Report

Persistent Subacute Thyroiditis Post SARS-CoV-2 Vaccine in a Male Patient with Positive Thyroid Autoantibodies

1.

Division of Endocrinology and Metabolism, Zonguldak Bülent Ecevit University Faculty of Medicine, Zonguldak, TURKEY

2.

Department of Internal Medicine, Zonguldak Bülent Ecevit University Faculty of Medicine, Zonguldak, TURKEY

Turk J Endocrinol Metab 2022; 26: 48-54
DOI: 10.25179/tjem.2021-86594
Read: 82 Downloads: 34 Published: 01 March 2022

ABSTRACT

Subacute thyroiditis (SAT) has been recently associated with severe acute respiratory syndrome-coronavirus-2 infection or vaccines against it. We report a case of a 41-yearold male patient who developed persistent SAT after the coronavirus disease-2019 (COVID-19) vaccination. He presented with sore throat and neck pain after the first dose of the COVID-19 vaccine (CoronaVac®). There was no history of a recent viral infection. Erythrocyte sedimentation rate (ESR) and C-reactive protein (CRP) were elevated, thyroidstimulating hormone (TSH) and free thyroxine (fT4) were normal, COVID-19 polymerase chain reaction test was negative, and sonography showed thyroiditis in the right lobe. The symptoms resolved after treatment with methylprednisolone. However, 2 weeks after the second dose of the vaccine, the patient suffered from neck pain and hoarseness. TSH and fT4 were normal, but anti-thyroid peroxidase (anti- TPO), anti-thyroglobulin (anti-Tg), ESR, and CRP were elevated. Sonography revealed thyroiditis in the left lobe. The patient was treated with ibuprofen. On follow-up, hypothyroidism was diagnosed, and levothyroxine started. Hence, the clinicians should suspect the possibility of SAT in the vaccinated subjects.

Tiroid Otoantikorları Pozitif Olan Erkek Hastada İnaktif SARS-CoV-2 Aşısından Sonra Gelişen Persistan Subakut Tiroidit

ÖZET

Subakut tiroidit (SAT), son zamanlarda şiddetli akut solunum sendromu-koronavirüs-2 enfeksiyonu veya buna karşı geliştirilen aşılarla ilişkilendirilmektedir. Koronavirüs hastalığı- 2019 [coronavirus disease-2019 (COVID-19)] aşılaması sonrasında persistan SAT gelişen 41 yaşında erkek hastamızı sunuyoruz. COVID-19 aşısının (CoronaVac®) ilk dozundan sonra boğaz ağrısı ve boyun ağrısı ile başvurdu. Yakın zamanda viral enfeksiyon öyküsü yoktu. Eritrosit sedimentasyon hızı (ESH) ve C-reaktif protein (CRP) yüksekti, tiroid-stimüle edici hormon (TSH) ve serbest tiroksin (sT4) normaldi, COVID-19 polimeraz zincir reaksiyonu testi negatifti ve sonografide sağ lobta tiroidit mevcuttu. Metilprednizolon tedavisi ile semptomlar geriledi. Ancak aşının 2. dozundan 2 hafta sonra hasta boyun ağrısı ve ses kısıklığından yakındı. TSH ve sT4 normaldi, anti-tiroid peroksidaz, anti-tiroglobülin, ESH ve CRP yükseldi. Sonografide sol lobta tiroidit izlendi. Hasta ibuprofen ile tedavi edildi. Takipte, hipotiroidizm tanısıyla levotiroksin başlandı. Dolayısıyla klinisyenler aşılanmış kişilerde SAT olasılığını akılda tutmalıdır.

Keywords: Subakut tiroidit; COVID-19 aşısı; COVID-19

 

Files
TURKISH
ISSN 1301-2193 EISSN 1308-9846